Olmesartan-Induced Enteropathy: A Case report
Dr Ana Rita Fernandes Matos at Serviço de Medicina Interna, Hospital de Braga, Braga, Portugal and associates have reported a case of Olmesartan-Induced Enteropathy that has been published in European Journal of Case Reports in Internal Medicine.
According to the history a 77-year-old man with arterial hypertension and dyslipidaemia, treated with olmesartan/hydrochlorothiazide and simvastatin, was admitted with a 3-week history of anorexia, nausea, vomiting, profuse diarrhoea and weight loss. He was dehydrated and blood tests showed acute kidney injury. The aetiological study was inconclusive.
His physical examination was unremarkable except for severe dehydration. He was hospitalized for stabilization and investigation.
Blood tests showed prerenal acute kidney injury, which was corrected with fluid administration. Antihypertensive treatment was stopped.
The patient had a favourable clinical evolution during hospitalization and was discharged. However, after about 10 days at home, he was re-admitted to hospital with the same clinical presentation.
It was noticed that olmesartan had not been prescribed during the previous admission but had been restarted on an outpatient basis.
Biopsy examination showed duodenal mucosa with villous atrophy and polymorphic inflammatory infiltrate. Antibody testing for coeliac disease was negative. Based on these facts, it was hypothesized that the patient had olmesartan-induced enteropathy, which was subsequently confirmed.
His clinical signs resolved completely within 1 week and 6 months after suspension of olmesartan, a second biopsy showed normalization of the structural architecture of the mucosa.
Olmesartan-induced enteropathy (OIE) is a new clinical entity characterized by diarrhoea and weight loss which should be included in the differential diagnosis of seronegative villous atrophy with negative coeliac serology.
Although the frequency of this disease seems to be low, it is very important to rapidly identify it as complications may be severe, and discontinuation of the causative drug leads to the resolution of symptoms and mucosal healing.
In addition, physicians may carry out extensive unnecessary testing. Drug-induced sprue-like enteropathy must be considered in the differential diagnosis of patients with diarrhoea, weight loss, and villous atrophy of the duodenal mucosa of unknow origin.
This report is intended to alert clinicians to the importance of timely recognition of this cause of sprue-like enteropathy. Olmesartan is a widely used drug for the treatment of high blood pressure and the correct diagnosis of OIE can avoid unnecessary and costly diagnostic investigations and the complications associated with this disease. In conclusion, cautious medication review is imperative because some drugs can cause enteropathy .
1.Drug-induced sprue-like enteropathy must be considered in the differential diagnosis of patients with diarrhoea, weight loss, and villous atrophy of the duodenal mucosa of unknow origin.
2.Olmesartan has been associated with the development of enteropathy.
3.Olmesartan-induced enteropathy can happen years after drug initiation.
For more details click on the link: Doi: 10.12890/2020_001614